Home ADHD Adderall Side Effects

Adderall Side Effects

10 years ago I was incorrectly diagnosed with ADHD and encouraged to take Adderall. My wife was with me and we both agreed to it. My primary care physician gave it to me for 10 years and I ultimately ended up in the hospital with delusional thoughts, rapid heart rate, paranoia, and many physical issues. All are gone after 10 days in the hospital and now medication free. My wife does not believe that it made my true illness of anxiety catastrophic and dangerous as I declined in health and completely lost control, losing all our money, spending it on the family as my brain had me believing in the drug it would never run out. I also was afraid everyone was out to get me…she said I was a pathological liar. The drug amplified my anxiety to catastrophic levels. How can I show her, let her understand what this was like in my brain? (From the USA)

I am so deeply sorry this misdiagnosis led to such catastrophic results.

The symptoms you describe are well-known and well-documented side-effects linked to the use of Adderall when it is taken inappropriately. When used for the management of Attention Deficit Hyperactivity Disorder (ADHD) the amphetamine works to help the individual focus or concentrate. It does this by increasing the release of brain neurotransmitters dopamine and norepinephrine and (to a lesser degree) slowing the reuptake of the neurotransmitters. In other words, Adderall, when used for its intended purposes with someone legitimately struggling with ADHD can show very effective changes over 70% of the time.

This is because an individual with ADHD has a condition sometimes referred to as a paradox effect. The hyperactivity and risk-taking behaviors often associated with ADHD are attempts to increase dopamine — because if you have this condition more dopamine is needed to feel calm. This is the paradox. For most people, more dopamine stimulates. If you don’t have ADHD the excess dopamine can have disastrous side-effects. My guess is this is what has happened here. There are studies like this one and more information about this here.

Adderall (as with other amphetamines) has been shown to be a cause or continuance of recurrence of psychiatric disorders when not used properly. I am not a physician and what I’ve described shouldn’t be taken as medical advice. But I do recommend you and your wife meet with a psychiatrist. He or she will be able to explain the side-effects in-depth, which I believe can help your wife understand that what has happened was the result of medicine.

Wishing you patience and peace,
Dr. Dan

You may also like